We report a case of dilated cardiomyopathy that we believe is secondary to excessive use of inhaled β agonists. Clinicians should be mindful of this possibility when using β agonists to treat patients with obstructive airways disease; particularly if there is already recognised left ventricular dysfunction.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Heart, Lung and Circulation
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Report of the 1995 World Health Organization/International Society and Federation of Cardiology Task Force on the definition and classification of cardiomyopathies.Circulation. 1996; 93: 841-842
- Cardiovascular effects of beta-agonists in patients with asthma and COPD: a meta-analysis.Chest. 2004; 125: 2309-2321
- Risk of mortality and heart failure exacerbations associated with inhaled beta-adrenoceptor agonists among patients with known left ventricular systolic dysfunction.Chest. 2003; 123: 1964-1969
- Respiratory illness, beta-agonists, and risk of idiopathic dilated cardiomyopathy. The Washington, DC, Dilated Cardiomyopathy Study.Am J Epidemiol. 1995; 142: 395-403
- Dilated cardiomyopathy associated with chronic overuse of an adrenaline inhaler.Br Heart J. 1992; 68: 221-222
- Phaeochromocytoma and catecholamine induced cardiomyopathy presenting as heart failure.Br Heart J. 1990; 63: 234-237
- Inotropic responsiveness of the heart in catecholamine cardiomyopathy.Am Heart J. 1981; 101: 17-21
- Heart transplantation for end-stage cardiomyopathy caused by an occult pheochromocytoma.J Heart Lung Transplant. 1992; 11: 363-366
- Effect of propranolol and phentolamine on myocardial necrosis after subarachnoid haemorrhage.Br Med J. 1978; 2: 990-992
- Neurohumoral features of myocardial stunning due to sudden emotional stress.N Engl J Med. 2005; 352: 539-548
Accepted: September 18, 2008
Received in revised form: September 13, 2008
Received: November 1, 2007
© 2008 Australasian Society of Cardiac and Thoracic Surgeons and the Cardiac Society of Australia and New Zealand. Published by Elsevier Inc. All rights reserved.